Florida, 2011Hail and Damaging Winds in Florida, January 17, 2011
January 17, 2011 · NWS TBW · 4 events in 1 county or zone
An area of low pressure developed over the northern Gulf of Mexico and moved east-northeast across the northern Florida peninsula through the day. Strong upper energy ahead of the system enhanced thunderstorm activity and produced strong and damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure developed over the northern Gulf of Mexico and moved east-northeast across the northern Florida peninsula through the day. Strong upper energy ahead of the system enhanced thunderstorm activity and produced strong and damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 17, 9:05 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jan 17, 9:05 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
905 AM EST MON JAN 17 2011
.UPDATE...CONTINUE TO CLOSELY MONITOR AREA OF CONVECTION OVER
CENTRAL AND NORTHERN AREAS THIS MORNING. SO FAR...STRONGEST
STORMS PRODUCING WIND GUSTS 25-30 MPH...RAINFALL RATES ABOUT AN
INCH AN HOUR AND FREQUENT LIGHTNING.
UPPER TROUGH AND DYNAMICS SWINGING THROUGH THE REGION TO PUSH
GULF LOW PRESSURE STORM SYSTEM OVER THE AREA TODAY WITH SEVERAL
SURFACE BOUNDARIES ACTING AS CONVECTION INITIATORS. ONE OVER THE
FL PENINSULA INTO E GULF FROM THE TAMPA BAY AREA ALONG THE I-4
CORRIDOR TO NEAR DAYTONA AND THE ANOTHER FROM THE LOW CENTER
SOUTH-SOUTHWESTWARD INTO THE SOUTHERN GULF. SLIGHT RISK OF SEVERE
STORMS CONTINUE MAINLY ALONG AND NEAR THESE BOUNDARIES THROUGH
THIS AFTERNOON.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE VICINITY
OF SRQ NORTHWARD. WHILE RA WILL PREVAIL...A FEW EMBEDDED
THUNDERSTORMS WILL BE POSSIBLE AND WILL UPDATE WITH TEMPO TSRA AS
NEEDED. AS THE SURFACE LOW APPROACHES THE REGION LATER THIS
AFTERNOON...EXPECT A BETTER SHOT OF RA AND POSSIBLY TSRA FOR FMY AND
RSW BUT UNTIL THEN WILL MAINTAIN VCTS.
&&
.MARINE...LOW PRESSURE AREA TO MOVE THROUGH THE E GULF WATERS
TODAY WITH MODERATE GRADIENT FOR WINDS 15+ KNOTS AND SEAS 2-4 FT
THIS MORNING. WINDS AND SEAS COULD BRIEFLY BECOME GUSTY WITH
BUILDING SEAS IN AND AROUND WIDESPREAD SHOWERS AND THUNDERSTORMS
WHILE VISIBILITIES DROP BELOW 1 NM THROUGH THE AFTERNOON. MARINERS
MAY WANT TO POSTPONE TRIPS UNTIL CONDITIONS IMPROVE.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 70 58 70 58 / 90 20 10 10
FMY 75 60 75 59 / 90 30 10 10
GIF 72 56 73 56 / 90 20 10 10
SRQ 70 58 71 58 / 90 20 10 10
BKV 70 53 71 53 / 90 20 10 10
SPG 69 60 70 60 / 90 20 10 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
LONG TERM/AVIATION...20/BARRON
Hazardous weather outlook, Jan 17, 5:15 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
515 AM EST MON JAN 17 2011
FLZ039-042-043-048>052-055>057-060>062-065-172200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
515 AM EST MON JAN 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND A
FEW OF THESE COULD BECOME STRONG AND CONTAIN GUSTY WINDS...
OCCASIONAL LIGHTNING AND LOCALLY HEAVY RAINFALL. THERE IS ALSO A
SMALL CHANCE THAT A COUPLE OF THE STORMS COULD BECOME SEVERE AND
PRODUCE DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE BEST
CHANCE OF THUNDERSTORMS WILL GENERALLY BE FROM AROUND THE
INTERSTATE 4 CORRIDOR SOUTHWARD DURING THE LATE MORNING AND
AFTERNOON HOURS.
...DENSE FOG IMPACT...
TONIGHT INTO EARLY TUESDAY THE COMBINATION OF LIGHT WINDS WITH THE
WET GROUND AFTER TODAYS RAIN WILL LEAD TO LOW CLOUDS AND FOG. SOME
OF THE FOG COULD BECOME LOCALLY DENSE AND REDUCE VISIBILITIES TO
LESS THAN ONE HALF OF A MILE. THOSE TRAVELING TONIGHT INTO EARLY
TUESDAY SHOULD DRIVE WITH CAUTION. USE LOW BEAM HEADLIGHTS...
REDUCE YOUR SPEED...AND LEAVE PLENTY OF DISTANCE BETWEEN YOU AND
OTHER VEHICLES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...DENSE FOG IMPACT...
AREAS OF FOG ARE EXPECTED TO DEVELOP ONCE AGAIN TUESDAY NIGHT INTO
EARLY WEDNESDAY AND SOME OF THE FOG COULD BECOME LOCALLY DENSE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRC
Event by event
2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Manatee
- When
- January 17, 10:20 AM EST
- Where
- Manatee County, 1.92 mi W of Palma Sola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 27.496, -82.661
A trained spotter reported cars being blown off the road along the Palma Sola Causeway/Manatee Avenue West.
Lightning, Manatee
- When
- January 17, 10:25 AM EST
- Where
- Manatee County, 0.6 mi NE of Anna Maria Sound
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 27.497, -82.694
Lightning struck a car on the Manatee Avenue Bridge. Injuries are unknown.
Thunderstorm Wind, Manatee
- When
- January 17, 10:35 AM EST
- Where
- Manatee County, 0.44 mi SW of Palma Sola
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 27.495, -82.635
A large tree branch was downed in a shopping plaza near the intersection of Manatee Avenue West and 75th Street West. Pea sized hail was also reported.
Hail, Manatee
- When
- January 17, 10:40 AM EST
- Where
- Manatee County, 2.1 mi WSW of Parrish
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.581, -82.463
Quarter sized hail was reported near Parrish.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 17, 20112 deaths · 8 injured · 20 events
- Winter Weather in South Dakota, January 17 to 18, 20111 death · 1 event
- Winter Storm and Winter Weather in New Jersey, January 17 to 18, 20115 injured · 16 events
- Winter Weather in Delaware, January 17 to 18, 20115 injured · 2 events
- Flooding in Idaho, January 17, 2011$25,000 · 2 events
- Winter Weather in Iowa, January 17, 201121 events
- Winter Storm and Winter Weather in Maryland, January 17 to 18, 201114 events
- Winter Weather in Illinois, January 17, 201111 events
- Tornado and Damaging Wind in Florida, January 17, 2011$15,000 · EF0 · 2 events
- Winter Weather in Arkansas, January 17, 20111 injured · 2 events
- Winter Storm and Winter Weather in Pennsylvania, January 17 to 18, 201110 events
- Winter Weather in Illinois, January 17, 20111 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268226, 268227, 268228, 268230.